Texas, 2009

Hail and Damaging Wind in Texas, June 6, 2009

June 6, 2009 · NWS MAF · 2 events in 2 counties and zones

Intense heating along a dryline and upper level support from a speed max resulted in a couple of severe thunderstorms across portions of the Trans Pecos and Permian Basin of southwest Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Intense heating along a dryline and upper level support from a speed max resulted in a couple of severe thunderstorms across portions of the Trans Pecos and Permian Basin of southwest Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 6, 1:27 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 6, 1:27 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT SAT JUN 6 2009

.DISCUSSION...
SW MID LEVEL FLOW WILL DOMINATE THE PATTERN ACRS SE NM/W TX THRU THE
NEXT WEEK. THIS IN GENERAL WILL FAVOR AN EWD POSITION OF THE DRYLINE
WITH THE 85H THERMAL RIDGE BEING SEMI-PERMANENTLY PARKED ACRS CWFA...
NEEDLESS TO SAY IT WILL BE HOT FOR THE NEXT WEEK. FOR REMAINDER
OF AFTERNOON...DRYLINE IS SLOWER TO MOVE E THAN ANTICIPATED BUT
STILL EXPECTED TO BE NEAR MIDLAND BEFORE 00Z. 7H TEMPS ARE COOLEST
IN THE ERN CWFA AND EXPECT THAT STORMS WILL HAVE A SLIGHTLY BETTER
CHANCE THERE. INTENSE SFC HEATING ALONG DRYLINE WILL BE ENOUGH FOR
CAP TO WEAKEN...STORMS ALREADY DEVELOPED E OF PECOS. KINEMATICS ACRS
FAR E LOOK PRETTY GOOD FOR SEVERE STORMS WITH 0-6KM BULK SHEAR
AROUND 30KTS WITH CAPES 1000-1500 J/KG. THERE IS SOME SUPPORT FOR
SPEED MAX TO COME OUT OF CHIHUAHUA AND CONVECTION MAY BE ENHANCED
BY FEATURE. ISOLD TSTMS...SOME SEVERE WILL BE POSSIBLE MAINLY E OF
A LINE FROM E OF SEMINOLE...TO NEAR ODESSA...TO AROUND FST. DRYLINE
WILL RETREAT W THIS EVENING AND LLJ WILL DEVELOP. LACK OF UPPER
SUPPORT WILL FAVOR STORMS DISSIPATING WITH LOSS OF HEATING. A
SHRTWV TROF WILL PASS ACRS CNTRL NM SUN PM WHICH WILL RESULT IN
TIGHTENING OF MID LEVEL HGHT/SFC MSLP GRADIENTS SO IT WILL BE
WINDIER SUNDAY. THIS WILL GENERALLY BE A DOWNSLOPE WIND AND ATTP
APPEARS THAT ONLY CONVECTIVE POTENTIAL WOULD BE ACRS FAR S WHERE
LOW LEVEL MSTR MAY HANG ON. AS AFOREMENTIONED SHRTWV TROF MOVES NE
INTO THE CENTRAL PLAINS MONDAY A WEAK COLD FRONT WILL FOLLOW IN
ITS WAKE...BUT LOOKS LIKE FRONT WILL STAY N OF CWFA. TODAY THRU
MON 85H TEMPS ACRS THE BASIN DON/T FALL BLO 28C. THIS WITH LOW
DWPNT AIR AND DOWNSLOPE WINDS WILL KEEP TEMPS IN THE U90S TO L100S
ACRS THE PB/LOWER ELEVATIONS OF THE TRANS PECOS. LOOKING FARTHER
TO THE S THE TRUE SIGN OF SUMMER IS APPARENT...THE SUBTROPICAL
RIDGE. THIS FEATURE WILL EXPAND AND BUILD NWD SOME ON TUE. THIS
WILL TEND TO WEAKEN THE MID LEVEL FLOW FARTHER N AND THEREFORE THE
SFC TROF/DRYLINE WILL BE A LITTLE FARTHER W AND THE SFC DWPNTS
WILL INCREASE SOME ACRS THE SRN AND ERN PARTS OF THE CWFA. SEEMS
THAT NAM12 MAY HAVE MSTR TOO FAR W AND DEVELOPS PRECIP ON
PERIPHERY OF SUBTROPICAL RIDGE. RIDGE WILL REMAIN S WED AND WILL
FEEL SOME PRESSURE FROM THE W AS ANOTHER SHRTWV TROF MOVES INTO
THE DESERT SW. ECMWF/GFS KEEP 7H TEMPS N14-15C ON WED WHICH WILL
CERTAINLY INHIBIT CONVECTION. SO WITH BUILDING HGHTS TUE AND
INCREASING 7H TEMPS WED WIDESPREAD U90S TO L100 DEGREE TEMPS WILL
CONTINUE. THUR-SAT DEEPER MID/UPPER TROF WILL BE ALONG W
COAST...THIS WILL PROVIDE A FAVORABLE SCENARIO FOR SUBTROPICAL
RIDGE TO GET PULLED FARTHER N...IT COULD GET EVEN HOTTER.

&&

.FIRE WEATHER...
DRYLINE MAINLY E OF SE NM AND THE UPPER TRANS PECOS WITH TEMPS
WELL INTO THE 90S ACRS THE PLAINS AND L100S UPPER TRANS PECOS/WRN PB.
RH OF 15 PCT OR JUST BLO AND WINDS ABOVE 20 MPH IN MOST PLACES
WITHIN RFW AS SFC LOW IN SE COLORADO DEEPENS. RFW WILL REMAIN IN
EFFECT FOR GDP MTNS/SE NM UNTIL 03Z. RH RECOVERY WILL TEND TOWARD
THE POOR SIDE OVER ACRS THE TRANS PECOS AND SE PLAINS. ANOTHER
CRITICAL FIRE WX DAY SUN FOR SAME AREAS BUT INCLUDING VAN HORN
AREA. AS TROF PASSES ACRS NM SUNDAY PM AND SFC LOW/TROF ARE BETTER
POSITIONED AND EXPECT SUSTAINED 20 FT WINDS TO BE ABOVE 5 MPH
STRONGER THAN TODAY. ALSO AREAS FOR CRITICAL FIRE WX MAY HAVE TO
BE EXTENDED SUNDAY TO INCLUDE PARTS OF THE UPPER TRANS PECOS/FAR
NW PB.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  99  68 100  /  20  10  10  10
CARLSBAD NM                69  98  65  97  /  10   0  10  10
DRYDEN TX                  71  98  72  97  /  20  10  10  10
FORT STOCKTON TX           70 100  68 100  /  10  10  10  10
GUADALUPE PASS TX          65  92  63  91  /  10   0   0   0
HOBBS NM                   69  96  65  95  /  10   0  10  10
MARFA TX                   57  91  57  92  /  10  10  10   0
MIDLAND INTL AIRPORT TX    71  99  68  99  /  10  10  10  10
ODESSA TX                  72  99  68  99  /  10  10  10  10
WINK TX                    69 101  67 102  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN
     AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Jun 6, 2:03 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT SAT JUN 6 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
303 PM CDT SAT JUN 6 2009 /203 PM MDT SAT JUN 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING OVER
THE PERMIAN BASIN AND LOWER TRANS PECOS REGIONS OF WEST TEXAS.
WIND GUSTS OVER 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
SMALL HAIL CAN BE EXPECTED FROM THE STRONGEST OF THESE STORMS.

CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST THROUGH THE EVENING
HOURS ACROSS THE GUADALUPE MOUNTAINS EAST ACROSS THE SOUTHEASTERN
NEW MEXICAN PLAINS. RAPID FIRE GROWTH AND SPREAD IS POSSIBLE.  A
RED FLAG WARNING REMAINS IN EFFECT FOR THIS AREA UNTIL 900 PM MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY
AFTERNOON AND EVENING ACROSS THE EASTERN PERMIAN BASIN AND LOWER
TRANS PECOS REGIONS OF WEST TEXAS. GUSTY WINDS AND FREQUENT
LIGHTNING CAN BE EXPECTED.

CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST AGAIN FROM THE
GUADALUPE MOUNTAINS EAST ACROSS THE SOUTHEASTERN NEW MEXICAN
PLAINS AND SOUTH TOWARD VAN HORN. A FIRE WEATHER WATCH REMAINS IN
EFFECT FOR SUNDAY FOR THIS REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

In the hours before

Special weather statement, Jun 6, 2:23 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 PM CDT SAT JUN 6 2009

TXZ061-062045-
ECTOR-
323 PM CDT SAT JUN 6 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN ECTOR COUNTY.

GUSTY WINDS TO 55 MPH... SMALL HAIL... LOCAL ANND BRIEF HEAVY
RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

THIS STORM WILL MOVE NEAR INTERSTATE 20 AROUND PENWELL.
Special weather statement, Jun 6, 3:26 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT SAT JUN 6 2009

TXZ062-062215-
MIDLAND-
426 PM CDT SAT JUN 6 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MIDLAND COUNTY.

AT 421 PM CDT...AN INTENSIFYING THUNDERSTORM WAS LOCATED 18 MILES
SOUTHWEST OF COTTON FLAT MOVING NORTHEAST AT 25 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZE HAIL...
STRONG WIND GUSTS NEAR 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY RAIN.

PEOPLE IN MIDLAND COUNTY...INCLUDING THE SOUTH SIDE OF MIDLAND...
VALLEY VIEW...GREENWOOD...COTTON FLAT AND SPRABERRY...SHOULD REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.  SEEK SAFE SHELTER UNTIL
THE STORMS HAVE PASSED.
Special weather statement, Jun 6, 4:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT SAT JUN 6 2009

TXZ067-068-075-062315-
WARD-CRANE-PECOS-
517 PM CDT SAT JUN 6 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL CRANE...NORTHERN PECOS
AND SOUTHEASTERN WARD COUNTIES.

AT 514 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
IMPERIAL...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZE HAIL...
STRONG WIND GUSTS NEAR 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY RAIN.

PEOPLE IN IMPERIAL...TUBBS CORNER...GRANDFALLS AND ALONG HIGHWAY
329 WEST OF CRANE SHOULD REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.  SEEK SAFE SHELTER UNTIL THE STORMS HAVE PASSED.

The radar

The Midland/Odessa radar (KMAF), 88 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
June 6, 4:30 PM CST to 4:35 PM CST
Where
Pecos County, Imperial
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
31.270, -102.680

The damaging winds associated with this storm blew over a carport and broke large tree limbs up to 8 to 10 inches in diameter.

Hail, Glasscock

When
June 6, 6:45 PM CST to 6:47 PM CST
Where
Glasscock County, 12 mi W of Garden City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.870, -101.704

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181453, 181451.